Mathematische Annalen

, Volume 330, Issue 2, pp 323–329

On the non-vanishing of the first Betti number of hyperbolic three manifolds



We show the non-vanishing of cohomology groups of sufficiently small congruence lattices in SL(1,D), where D is a quaternion division algebra defined over a number field E contained inside a solvable extension of a totally real number field. As a corollary, we obtain new examples of compact, arithmetic, hyperbolic three manifolds, with non-torsion first homology group, confirming a conjecture of Waldhausen. The proof uses the characterisation of the image of solvable base change by the author, and the construction of cusp forms with non-zero cusp cohomology by Labesse and Schwermer.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Borel, A., Wallach, N.: Continuous cohomology, discrete subgroups and representations of reductive groups. Ann. Math. Stud. 94, Princeton Univ. Press, 1980Google Scholar
  2. 2.
    Clozel, L.: On the cuspidal cohomology of arithmetic subgroups of SL(2n) and the first Betti number of arithmetic 3-manifolds. Duke Math. J. 55(2), 475–486 (1987)MATHGoogle Scholar
  3. 3.
    Jacquet, H., Langlands, R.: Automorphic forms on GL(2). Lect. Notes in Math. 114, Berlin, Springer 1970Google Scholar
  4. 4.
    Labesse, J.-P., Langlands, R.: L-indistinguishability for SL(2). Can. J. Math. 31 726–785 (1979)Google Scholar
  5. 5.
    Labesse, J.-P., Schwermer, J.: On liftings and cusp cohomology of arithmetic groups. Invent. math. 83, 383–401 (1986)MathSciNetMATHGoogle Scholar
  6. 6.
    Langlands, R.: Base change for GL(2). Ann. Math. Stud. 96 (1980), Princeton Univ. PressGoogle Scholar
  7. 7.
    Li, J. S., Millson, J. J.: On the first Betti number of a hyperbolic manifold with an arithmetic fundamental group. Duke Math. J. 71(2), 365–401 (1993)MATHGoogle Scholar
  8. 8.
    Millson, J. J.: On the first Betti number of a constant negatively curved manifold. Ann. Math. 104, 235–247 (1976)MATHGoogle Scholar
  9. 9.
    Rajan, C. S.: On the image and fibres of solvable base change. Math. Res. Letters 9(4), 499–508 (2002)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Tata Institute of Fundamental ResearchBombayIndia

Personalised recommendations